Oklahoma, 2023Flooding in Oklahoma, March 24 to 27, 2023
March 24 to 27, 2023 · NWS TSA · 2 events in 1 county or zone
A cold front moved slowly through eastern Oklahoma on the 23rd and 24th, producing widespread showers and thunderstorms. The slow movement of the front, coupled with steering wind flow in the mid and upper levels of the atmosphere parallel to the front, resulted in thunderstorms moving repeatedly over the same areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved slowly through eastern Oklahoma on the 23rd and 24th, producing widespread showers and thunderstorms. The slow movement of the front, coupled with steering wind flow in the mid and upper levels of the atmosphere parallel to the front, resulted in thunderstorms moving repeatedly over the same areas. Widespread heavy rainfall from three to six inches fell across portions of southeastern Oklahoma, resulting in moderate flooding along the Poteau River near Panama and Poteau.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 24, 9:30 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Mar 24, 9:30 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1030 AM CDT Fri Mar 24 2023
...New SHORT TERM...
.SHORT TERM...
(The rest of today )
Issued at 1017 AM CDT Fri Mar 24 2023
Heaviest rainfall remains across SE OK and NW AR this morning,
though areal coverage is beginning to lessen and this trend
will continue into the afternoon. Instability is being pushed further
to the east, however with the upper trough axis to the west and some
clearing noted over NE TX, additional destabilization may lead to
additional storm development across SE OK where at least isolated
severe potential will be in place. Current PoP configuration
looks good for the afternoon with just a mention of showers across the
far NE OK zones where stable air is firmly entrenched. Have lowered
afternoon max temps across SE OK and NW AR, with the bigger adjustments
across NW AR as ample cloud cover will remain in place through the
afternoon. Only lowered temps a few degrees across far SE OK given
the ongoing rain coverage is lower, plus at least some potential for
a some brief sun this afternoon. Flood watch continues through 4 pm, and will
leave that as is. Remaining first period elements will also be left as they
are.
Updated ZFP/AFM/PFM out shortly.
&&
.LONG TERM...
(Tonight through Thursday)
Issued at 308 AM CDT Fri Mar 24 2023
Skies will clear somewhat by Saturday with mild and dry conditions.
High temperatures will rise into the 60s. Upper level ridging will
attempt to nose back into the area from the southeast by Sunday,
but a tight upper level height gradient will support unsettled
weather at times into early next week. No major weather systems
are expected, but subtle upper level waves will likely bring
periods of clouds and showers at times. This pattern will keep
temperatures stable, with highs staying in the 60s and lows in the
upper 30s to mid 40s through about Wednesday.
For next Wednesday and Thursday, upper level heights will continue
to rise but the ridge axis will move back to the east of the area as
the next trough approaches. This should mean temperatures will
finally rise back into the 70s. Deep moisture transport will also
elevate low level dew points. Increasing upper level diffluence,
wind shear, and a few mid level features will likely reignite
showers and thunderstorms. Ensemble clusters show some uncertainty
with respect to the ridge amplitude and where its axis will settle.
These uncertainties will impact the storm potential for the mid to
late week period.
&&
.AVIATION...
(12Z TAFS)
Issued at 624 AM CDT Fri Mar 24 2023
Showers and thunderstorms will be ending from west to east this
morning into early afternoon. Most sites will see IFR to LIFR
conditions this morning, with northeast Oklahoma sites improving
slightly to MVFR this afternoon. KMLC and KFSM may see conditions
improve to VFR later this evening and overnight, with other sites
likely remaining MVFR or lower through the night.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 39 64 38 63 / 20 10 0 10
FSM 45 69 43 70 / 10 0 0 10
MLC 42 69 42 68 / 10 0 0 0
BVO 35 61 35 61 / 20 10 0 10
FYV 40 65 41 66 / 30 10 0 10
BYV 42 62 40 64 / 40 10 0 10
MKO 41 65 40 65 / 20 0 0 10
MIO 39 60 39 60 / 40 10 10 20
F10 41 66 39 65 / 20 0 0 10
HHW 46 71 43 72 / 10 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 4 PM CDT this afternoon for OKZ049-053-068>076.
AR...Flood Watch until 4 PM CDT this afternoon for ARZ001-002-010-011-
019-020-029.
&&
SHORT TERM...23
LONG TERM....06
AVIATION...05Hazardous weather outlook, Mar 24, 2:55 AM CST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
355 AM CDT Fri Mar 24 2023
ARZ001-002-010-011-019-020-029-OKZ049-053>076-241030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
355 AM CDT Fri Mar 24 2023
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
FLASH FLOOD.
RISK...Elevated.
AREA...Southeast Oklahoma and northwest Arkansas.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Limited.
AREA...Southeast Oklahoma and northwest Arkansas.
ONSET...Ongoing.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...Significant.
AREA...Areawide.
ONSET...Ongoing.
AREA AT GREATEST RISK...Southeast Oklahoma and northwest Arkansas.
DISCUSSION...
Shower and thunderstorm activity will continue, especially south
and east of I-44, where an additional 1-2" of rain are expected.
Areas of heavy rainfall could result in localized flash flooding.
Some river flooding is also anticipated. A very isolated severe
storm will be possible. Rainfall should cease area wide by late
afternoon.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY-TUESDAY...No Hazards.
WEDNESDAY-THURSDAY...Thunderstorm Potential...High Wind
Potential.
EXTENDED DISCUSSION...
Mostly quiet weather is expected for the weekend and early next
week with mild temperatures, light winds, and low end rain chances
at times. By midweek the thunderstorm threat will increase as
gusty south winds bring warm and moist air back to the area.
Severe weather may be possible but details are unclear at this
time.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Mar 24, 6:58 AM CST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
758 AM CDT Fri Mar 24 2023
ARZ020-029-241330-
Sebastian AR-Franklin AR-
758 AM CDT Fri Mar 24 2023
...Strong thunderstorms will impact portions of southern Franklin and
northeastern Sebastian Counties through 830 AM CDT...
At 758 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles northeast of Lavaca to near Washburn to 5
miles southeast of Mansfield. Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Ozark... Charleston...
Greenwood... Lavaca...
Altus... Branch...
Denning... Wiederkehr Village...
Bloomer... Washburn...
Burnville... Fort Chaffee...
Caulksville... Etna...
Alix... Meg...
Milltown... Peter Pender...
Vesta... Cecil...
This includes Interstate 40 in Arkansas between mile markers 32 and
42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3538 9371 3537 9375 3542 9380 3531 9381
3532 9392 3523 9392 3523 9402 3514 9403
3514 9414 3511 9414 3510 9419 3539 9419
3538 9415 3539 9414 3544 9416 3545 9407
3546 9403 3547 9404 3560 9370
TIME...MOT...LOC 1258Z 245DEG 48KT 3539 9408 3518 9406 3501 9416
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHLocal storm report, Mar 24, 7:24 AM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
824 AM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 AM FLOOD LAVACA 35.34N 94.18W
03/24/2023 SEBASTIAN AR TRAINED SPOTTER
STREET FLOODING OCCURRING IN LAVACA.
&&
LACYLocal storm report, Mar 24, 9:00 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1000 AM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD BARLING 35.33N 94.30W
03/24/2023 SEBASTIAN AR PUBLIC
WATER COVERING HIGHWAY 22 IN BARLING.
&&Special weather statement, Mar 24, 9:34 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1034 AM CDT Fri Mar 24 2023
OKZ049-053-241600-
Choctaw OK-Pushmataha OK-
1034 AM CDT Fri Mar 24 2023
...A strong thunderstorm will impact portions of western Pushmataha
and northwestern Choctaw Counties through 1100 AM CDT...
At 1034 AM CDT, Doppler radar indicated a strong thunderstorm 6 miles
northeast of Boswell, moving northeast at 75 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations in or near the path include...
Antlers... Clayton...
Stanley... Moyers...
Kosoma... Kellond...
Dunbar... Eubanks...
Darwin... Unger...
Finley...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3407 9593 3416 9589 3416 9578 3437 9578
3451 9571 3451 9567 3459 9567 3459 9528
3399 9574
TIME...MOT...LOC 1534Z 208DEG 65KT 3411 9580
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPHLocal storm report, Mar 24, 9:36 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1036 AM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD 2 SSW ALIX 35.40N 93.75W
03/24/2023 FRANKLIN AR EMERGENCY MNGR
PORTIONS OF PLUM ST WERE FLOODED.
&&
EJCFlood, Le Flore
- When
- March 24, 11:15 AM CST to March 25, 3:30 PM CST
- Where
- Le Flore County, 0.57 mi W of Shady Pt to 1.49 mi W of Cameron
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.130, -94.680
The Poteau River near Poteau rose above its flood stage of 24 feet at 12:15 pm CDT on March 24th. The river crested at 28.97 feet at 1:15 am CDT on the 25th, resulting in moderate flooding. Agricultural land and county roads were flooded from southeast of Poteau to the mouth of Brazil Creek. The river fell below flood stage at 4:30 pm CDT on the 25th.
Flood, Le Flore
- When
- March 24, 12:30 PM CST to March 27, 5:00 AM CST
- Where
- Le Flore County, 2.68 mi NW of Coal Creek to 0.69 mi N of Scullyville
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.210, -94.700
The Poteau River near Panama rose above its flood stage of 29 feet at 1:30 pm CDT on March 24th. The river crested at 37.93 feet at 5:15 pm CDT on the 25th, resulting in moderate flooding. Agricultural land was flooded from near Shady Point to near Arkoma, and many county roads were closed in the floodplain. The river fell below flood stage at 6:00 am CDT on the 27th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, March 24, 202320 deaths · 170 injured · $112 million · EF4 · 11 events
- Tornadoes and Flash Flooding in Mississippi, March 24, 20232 deaths · 56 injured · $81 million · EF3 · 30 events
- Tornadoes and Damaging Winds in Alabama, March 24 to 25, 20231 death · $27 million · EF2 · 63 events
- Rip Currents in Puerto Rico, March 24, 20232 deaths · 2 injured · 2 events
- Flash Flooding and Flooding in Missouri, March 24 to 27, 20231 death · $40,000 · 7 events
- Rip Current in Florida, March 24, 20231 death · 1 event
- Tornadoes and Hail in Texas, March 24 to 27, 20235 injured · $335,000 · EF1 · 18 events
- Tornado and Flash Flood in Tennessee, March 24, 2023$269,000 · EF1 · 10 events
- Tornadoes in Tennessee, March 24, 2023EF2 · 2 events
- Damaging Winds in Tennessee, March 24, 20231 injured · $246,000 · 70 kt wind · 12 events
- Flood and High Wind in Ohio, March 24 to 25, 2023$135,000 · 52 kt wind · 6 events
- Damaging Winds in West Virginia, March 24, 2023$45,000 · 70 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089036, 1089033.